Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 284, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2008, 3:23 PM EDT for Morgan County, Georgia. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2008, 3:23 PM EDT (19:23 UTC)
- Expired
- May 24, 2008, 3:51 PM EDT
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Morgan County, GA
The radar
The Robins AFB radar (KJGX), 98 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:30 PM EDT | TSTM WND DMG | Madison, GA | ONE TREE DOWN. |
| May 24, 3:35 PM EDT | TSTM WND GST 60 | 3 N Godfrey, GA | |
| May 24, 3:35 PM EDT | HAIL 0.75 | 3 N Godfrey, GA | PENNY SIZED HAIL, ONE TREE DOWN, NUMEROUS TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 241923
SVRFFC
GAC211-242000-
/O.NEW.KFFC.SV.W.0284.080524T1923Z-080524T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT SAT MAY 24 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORGAN COUNTY IN NORTH CENTRAL GEORGIA
* UNTIL 400 PM EDT
* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
MADISON...MOVING SOUTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PENNINGTON.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3349 8327 3345 8356 3346 8357 3361 8368
3363 8365 3368 8342
TIME...MOT...LOC 1923Z 328DEG 30KT 3355 8345
$$1 follow-up statement
000
WWUS52 KFFC 241951
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT SAT MAY 24 2008
GAC211-242000-
/O.CAN.KFFC.SV.W.0284.000000T0000Z-080524T2000Z/
MORGAN GA-
350 PM EDT SAT MAY 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY HAS BEEN
CANCELLED...
THE THUNDERSTORM THAT EARLIER PROMPTED THE WARNING FOR MORGAN
COUNTY AS MOVED SOUTH INTO PUTNAM COUNTY. SEVERE WEATHER IS NO
LONGER EXPECTED AT THIS TIME IN MORGAN COUNTY.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3349 8327 3345 8356 3346 8357 3361 8368
3363 8365 3368 8342
TIME...MOT...LOC 1950Z 328DEG 30KT 3336 8331
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 PM EDT, 22 minutes earlier.
Area forecast discussion, May 24, 3:01 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 301 PM EDT SAT MAY 24 2008 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... CURRENT SATELLITE LOOP SHOWS CU DEVELOPING ACROSS MOST OF THE STATE WITH THE FRONTAL BOUNDARY MOVING SOUTH THROUGH THE STATE. THERE IS CURRENTLY A LUSTER OF STORMS DEVELOPING JUST EAST OF THE ATL AREA RIGHT ALONG THE FRONTAL BOUNDARY. THESE STORMS/FRONT WILL CONTINUE MOVING S AS A HIGH PRESSURE RIDGE BUILDS IN FROM THE GREAT LAKES REGION. ONLY LOOKING FOR ISLOATED SEVERE STORMS THIS AFTERNOON AS THE INSTABILITY INDICES ARE RATHER WEAK AND THE BEST DYNAMICS STAY E OF THE STATE AS THINGS PROGRESS. BRIEF PERIODS OF HEAVY RAIN AND SOME LIGHTNING WITH PEA TO NICKEL SIZE HAIL IS WHAT WE ARE EXPECTING THROUGH THIS EVENING. ONCE THIS FRONT PUSHES S OF THE CWA THE BUILDING HIGH PRESSURE RIDGE BEGINS TO DOMINATE THE WEATHER PATTERN FOR THE REST OF THE SHORT TERM. THIS RIDGE BUILD SOUTH OUT OF THE GREAT LAKES REGION TODAY AND CENTERS ITSELF OVER THE ENTIRE EASTERN SEABOARD SUN. IT WEAKENS SOME MON AS IT MOVES OFF SHORE BUT IT KEEPS GA PRECIP FREE THROUGH TUE. A SLIGHTLY COOLER AND DRIER AIRMASS MOVES IN ACROSS THE STATE TONIGHT/SUN SO TEMPS SHOULD BE AROUND SEASONAL NORMS THROUGH THE SHORT TERM. .LONG TERM /TUESDAY THROUGH SATURDAY/... THE HIGH PRESSURE RIDGE CONTINUES TO WEAKEN THROUGH TUE/WED AS ANOTHER DEVELOPING COLD FRONT (WHICH STRETCHES FROM THE NEW ENGLAND STATES TO THE UPPER MS RIVER VALLEY) BEGINS MOVING SOUTHWARD. THE MODELS WANT TO SHOW THIS NEXT FRONT PUSHING INTO NW GA BY 12Z WED BUT THEY ARE ALSO SHOWING THE MAIN ENERGY SOURCE MOVE NE INTO THE MID ATLANTIC REGION ALONG THE FRONT. IF THIS HAPPENS WE MAY ONLY SEE ISOLATED SHRA/TSRA DEVELOPMENT WITH LITTLE TO NO SEVERE ACTIVITY. FOR NOW WILL CONTINUE WITH EARLIER THINKING AND LEAVE LOW CHANCE POPS ACROSS THE ENTIRE AREA. THE FRONT IS EXPECTED TO BE SOUTH OF THE CWA BY 12Z THU WITH ANOTHER LARGE HIGH PRESSURE RIDGE BUILDING SE OUT OF THE NORTHERN PLAINS. TEMPS WILL BE SLIGHTLY ABOVE SEASONAL NORMS TUE WITH A COOLER AND DRIER AIRMASS MOVING ACROSS THE REGION WED/THU. ALL IN ALL LOOKS LIKE WE ARE IN A PATTERN OF FRONTAL SYSTEM MOVING INTO OUR AREA EVERY 3-4 DAYS WITH STRONG RIDGES IN BETWEEN. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 58 83 59 85 60 / 0 0 0 0 0 ATLANTA 60 83 62 81 64 / 0 0 0 0 0 BLAIRSVILLE 52 81 54 80 56 / 0 0 0 5 5 CARTERSVILLE 55 85 58 82 59 / 0 0 0 5 5 COLUMBUS 66 88 66 87 65 / 0 0 0 0 0 GAINESVILLE 60 83 60 82 63 / 0 0 0 5 5 MACON 63 88 59 87 62 / 0 0 0 0 0 ROME 58 86 63 84 64 / 0 0 0 5 5 PEACHTREE CITY 58 84 59 82 59 / 0 0 0 0 0 VIDALIA 60 86 58 85 60 / 10 0 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01
Hazardous weather outlook, May 24, 11:30 AM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT SAT MAY 24 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1130 AM EDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK COLD FRONT WILL PUSH SOUTHWARD ACROSS NORTH AND CENTRAL GEORGIA THROUGH THIS EVENING. .PRIMARY HAZARDS... THE PRIMARY HAZARD WITH ANY THUNDERSTORM WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .DISCUSSION... THE COMBINATION OF THE SURFACE FRONT AND DAYTIME HEATING WILL PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON. WITH CAPES INCREASING INTO THE 1000-2000 RANGE AND LIFTED INDICES FROM -1 TO -3...SOME OF THE THUNDERSTORMS MAY BE STRONG BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TUESDAY AND WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 24, 2:11 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 211 PM EDT SAT MAY 24 2008 GAZ022-023-025-034>037-047-241845- 211 PM EDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALTON... OCONEE...CLARKE...BARROW...GWINNETT...JACKSON...FORSYTH AND HALL COUNTIES UNTIL 245 PM EDT... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS OVER NORTHEAST GEORGIA BETWEEN CUMMING...JEFFERSON...MONROE...AND ATHENS...MOVING SOUTHEAST AT 30 MPH. THESE THUNDERSTORMS WILL BUILD WEST INTO MUCH OF GWINNETT AND WALTON COUNTIES THROUGH 245 PM EDT. LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. THOSE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SAFE SHELTER INSIDE A BUILDING UNTIL THE STORMS HAVE COMPLETELY CLEARED THE AREA. YOU SHOULD NOT BE OUTSIDE IN THE OPEN OR UNDER A TREES DURING THUNDERSTORMS. THOSE BOATING ON AREA LAKES SHOULD SEEK SAFE HARBOR UNTIL THE STORM HAVE PASSED. 19
Local storm report, May 24, 2:49 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL WINDER 33.99N 83.72W
05/24/2008 E0.88 INCH BARROW GA TRAINED SPOTTER
GUSTY WINDS AND NICKEL SIZED HAIL.
&&
SBKSpecial weather statement, May 24, 3:15 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 315 PM EDT SAT MAY 24 2008 GAZ049-241945- 315 PM EDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN MORGAN COUNTY UNTIL 345 PM EDT... AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MADISON...MOVING SOUTH AT 35 MPH. PEA-SIZED HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS MORGAN COUNTY...INCLUDING THE CITIES OF HARD LABOR CREEK STATE PARK...CENTENNIAL...APALACHEE...RUTLEDGE... BUCKHEAD...BOSTWICK...MADISON...PENNINGTON AND GODFREY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:08 AM EDT | Dense Fog Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 5 hr |
| May 24, 2:27 PM EDT | Severe Thunderstorm Warning | FFC | Barrow | 33 min |
| May 24, 2:39 PM EDT | Severe Thunderstorm Warning | FFC | Oconee, Walton | 36 min |
| May 24, 3:32 PM EDT | Severe Thunderstorm Warning | FFC | Putnam | 43 min |
| May 24, 3:55 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin | 50 min |
| May 24, 4:25 PM EDT | Severe Thunderstorm Warning | FFC | Washington, Wilkinson | 50 min |
| May 24, 5:05 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 55 min |
| May 24, 5:45 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Wheeler | 45 min |
| May 24, 5:52 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Heard | 38 min |
| May 24, 6:00 PM EDT | Severe Thunderstorm Warning | FFC | Telfair | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.